Missouri, 2020

Tornado and Flooding in Missouri, June 9, 2020

June 9, 2020 · NWS EAX · 11 events in 8 counties and zones

A brief tornado formed near I-29 close to the town of Oregon, Missouri. This tornado was filmed, so while video evidence exists, there was no reported damage from this brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A brief tornado formed near I-29 close to the town of Oregon, Missouri. This tornado was filmed, so while video evidence exists, there was no reported damage from this brief tornado. Ongoing moderate to heavy rain caused some roads to be closed in central Missouri through most of the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 9, 5:15 AM CST, 4 hours 15 minutes earlier.

Area forecast discussion, Jun 9, 5:15 AM CST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
615 AM CDT Tue Jun 9 2020

.Discussion...
Issued at 322 AM CDT TUE JUN 9 2020

Primary forecast focus is on TD Cristobal and Western Low/Trough.

Key Messages...

1. Bands of moderate rainfall are likely across central Missouri as
TD Cristobal continues to lift north across the eastern half of the
state through the day. Pockets of greater than three inches of
rainfall cannot be ruled out and a Flash Flood Watch is in effect.
The swath of greatest rainfall, 2 to 3 inches, will primarily
reside between U.S. Highway 65 and U.S. Highway 63 corridors.

2. Severe thunderstorms are possible along a stout warm front
lifting north across eastern Kansas into western and northwestern
Missouri mid to late this afternoon. Conditions are looking
supportive of supercellular storms capable of large hail, up to or
bigger than golf balls and the risk of a tornado with the strongest
storms cannot be ruled out across northeastern Kansas, northwestern
Missouri, and southeast Nebraska.

3. Strong northwest winds will develop on the windward side of the
exiting surface low overnight through Wednesday morning. After
midnight, expect sustained northwest winds of 25 to 35 mph and gusts
up to 45 mph across far eastern Kansas and far western Missouri. A
wind advisory will be in effect from 1 AM Wednesday through Noon
Wednesday.

Discussion...

The outer light rain bands of Tropical Depression Cristobal have
started to reach the eastern periphery of the KC Metro, with light
showers occurring across portions of central Missouri. Surface
analysis places its center north of Little Rock, AR. Radar rainfall
estimates from locations in central Missouri are less than a few
hundredths of an inch an hour. Looking at Springfield's radar, the
few heavier bands across the Ozark Plateau have produced a few
tenths of an inch an hour. Through the morning, expect these brief
heavier bands to traverse central Missouri, with the heaviest
rainfall amounts between the U.S. 65 and U.S. 63 corridors. Pockets
of greater than three inches of rainfall are likely to accumulate
through the course of the day along this narrow swath. There will be
a rather stark gradient on the western flank, with the KC Metro only
getting a few tenths of an inch overall.

Into the late morning/midday period, the influence from the digging
western trough will be an interesting interaction to observe play
out. The remnant center of Cristobal will continue on a track
through northeastern Missouri. At the same time, the surface low
over central Kansas will deepen as much as the tropical depression.
Short range guidance continues to trend toward the solution of a
warm front developing off the southern plains and lifting across
eastern Kansas/western Missouri into the afternoon, on the heals of
Cristobal. As discussed yesterday morning, this was the outlier
solution, but now it's become the consensus. CAMs and traditional
guidance suggest a window of strong surface heating ahead of this
boundary, with ample low-level moisture, MLCAPE values of 2000 to
3000 J/Kg will develop. Forecast soundings suggest rather high LCLs,
over 3 to 4 KFT, and an inversion around 850mb, due to the northwest
flow on the southwest flank of Cristobal. The arrival of the 850
front will assist in decreasing this capping inversion through mid
to late afternoon. Agree with SPC's assessment, that initial
convection will develop nearer the surface low along the KS/NE
border, in relation to the left exit region of the 500mb jet. Shear
will be supportive of supercells and believe the greater concern
with any strong updrafts will be large hail, potentially larger than
golf balls if the right conditions develop, especially across
northeastern Kansas into northwestern Missouri through the late
afternoon and early evening. Confidence in widespread initiation is
low at the moment, but of note, any storms that do fire, will spin
and increase rapidly given the environment along/ahead of this
boundary. From forecast soundings, concur with SPC's circled 5
percent TOR; the tornado concern should not be ruled out. It will
depend heavily on storm intensity and the most supportive corridor
will be from northwest MO into northeast KS and eventually southeast
NE where 0-1 KM helicity will be enhanced the most on the
north/northeast side of the surface low. Values will exceed 200 to
250 m2/s2 with impressive clockwise hodographs. Right movers, any
storm that develops and tracks northeast, will need to be watched
closely. Window of most concern will be 4 PM through sunset for
severe storms.

Overnight, strong northwest winds are expected to develop across
eastern Kansas on the windward side of the exiting trough. Steep
surface pressure falls, greater than 5 mb an hour will spread into
far eastern Kansas and far western Missouri, beginning after
midnight and lasting through sunrise and mid to late morning.
Sustained winds, 25 to 30 mph and gusts in excess of 45 mph are
possible. A wind advisory is in effect for most of western Missouri
and eastern Kansas from 1 AM Wednesday morning to noon Wednesday.

After all the excitement of Today and early Wednesday, the weather
will quiet down considerably for the remainder of the week and
through the weekend. Seasonable summer temperatures and dry
conditions will persist.

&&

.Aviation...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 606 AM CDT TUE JUN 9 2020

Busy aviation forecast today, with all four TAF sites influenced
by TD Cristobal and the approaching western low. All four sites
will flirt with MVFR ceilings through the early portion of the
period. It appears, most will stay relatively dry, with north
northeasterly winds and improving ceilings as TD Cristobal
continues to lift northeast out of eastern Missouri through the
day. Winds will drastically shift to the south this evening,
through 10/00Z. A strong warm front may result in scattered
thunderstorms for a few hours before sunset. Late in the period,
near the end, strong northwest winds will develop. Sustained winds
of 20 kts and gusts to 35 kts are likely. These strong winds will
carry beyond the end of this forecast period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Wind Advisory from 1 AM to noon CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through this evening for MOZ006>008-015>017-
     023>025-031>033-039-040-045-046.

     Wind Advisory from 1 AM to noon CDT Wednesday for MOZ001-002-004-
     011>014-020>022-028>030-037-038-043-044-053-054.

&&

Discussion...Kurtz
Aviation...Kurtz
Hazardous weather outlook, Jun 9, 4:07 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Tue Jun 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Tue Jun 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Multiple hazards will be possible today with moderate to heavy
rainfall and possible flooding over central Missouri and severe
weather over NE Kansas and NW Missouri this afternoon. The main
threats for severe weather will occur after 4PM with large hail,
damaging winds, and a couple tornadoes possible through 9PM. The main
threat will be north of the KC Metro, but there is a small chance the
storms could build down into the north side late in the afternoon so
it will be worth monitoring throughout the day.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 A band of strong winds with gusts near 45mph will push through
Wednesday from midnight until around noon over eastern KS and western
Missouri. A Wind Advisory is valid for that timeframe. No hazardous
weather is expected for the rest of the period.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 128 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

9 flood, 1 tornado, 1 hail. Local standard time, as filed.

Flood, Cooper

When
June 9, 9:30 AM CST to 3:30 PM CST
Where
Cooper County, 1.91 mi SSE of Bunceton to 2.65 mi WSW of Cotton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.753, -92.791

State Highway B was closed due to flooding.

Flood, Howard

When
June 9, 9:30 AM CST to 3:30 PM CST
Where
Howard County, 1.35 mi SW of Franklin to 0.94 mi WSW of Franklin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.004, -92.785

State Highway Z was closed due to flooding.

Flood, Howard

When
June 9, 9:30 AM CST to 3:30 PM CST
Where
Howard County, 1.37 mi WSW of Burton to 0.53 mi SSW of Burton
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.216, -92.645

State Highway H was closed due to flooding.

Flood, Macon

When
June 9, 9:30 AM CST to 3:30 PM CST
Where
Macon County, 1.94 mi SSW of Barnesville to 2.69 mi W of Barnesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.873, -92.630

State Highway HH was closed due to flooding.

Flood, Chariton

When
June 9, 10:30 AM CST to 4:30 PM CST
Where
Chariton County, 3.99 mi SE of Salisbury to 3.76 mi ENE of Forest Green
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.374, -92.775

State Highway NN was closed due to flooding.

Flood, Howard

When
June 9, 1:30 PM CST to 7:30 PM CST
Where
Howard County, 5.76 mi NNE of Hilldale to 6.13 mi NNE of Hilldale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.150, -92.540

State Highway 124 was closed near Moniteau Creek due to flooding.

Flood, Sullivan

When
June 9, 1:35 PM CST to 7:35 PM CST
Where
Sullivan County, 4.08 mi NW of Reger to 4.24 mi NW of Reger
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.198, -93.245

State Route PP was closed near West Locust Creek west of Milan.

Flood, Linn

When
June 9, 1:50 PM CST to 7:50 PM CST
Where
Linn County, 2.53 mi ESE of Shelby to 2.53 mi SE of Shelby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.950, -92.990

State Route C was closed near West Yellow Creek due to flooding.

Flood, Chariton

When
June 9, 1:55 PM CST to 7:55 PM CST
Where
Chariton County, 2.11 mi NW of Prairie Hill to 2.19 mi NNW of Prairie Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.550, -92.810

State Route O was closed just west of Highway 129 due to flooding.

Tornado, Holt

When
June 9, 7:03 PM CST
Where
Holt County, 4.19 mi N of Oregon
Rating
EF0
Path length
0.01 mi
Path width
25 yd
Reported by
Public
Coordinates
40.040, -95.160

The office received several videos and photos of what appeared to be a brief tornado between Oregon and Mound City, near I-29. No damage was reported.

Hail, Atchison

When
June 9, 7:16 PM CST to 7:17 PM CST
Where
Atchison County, 1.05 mi W of Phelps City
Measured
1 in hail
Reported by
Public
Coordinates
40.400, -95.620

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 906932, 906933, 906934, 906935, 906936, 906937, 906938, 906939, 906940, 906125, 906531.